Serious gastrointestinal complications such as bleeding, ulceration and perforation can occur in people who take non-steroidal anti-inflammatory drugs, researchers said. With millions taking NSAID pain medications daily, it's estimated more than 100,000 U.S. citizens are hospitalized each year with ulcers and gastrointestinal bleeding linked with NSAID use.
Dr. David Johnson and colleagues at Eastern Virginia Medical School surveyed patients at a private GI practice. Nearly 1-in-5 study participants noted use of a NSAID that hadn't been reported verbally to nursing staff, including 8 percent who reported daily use.
The researchers found 22 percent didn't believe the medications were important enough to report, while 30 percent didn't mention use of the drugs because they weren't prescribed by a physician.
"This reflects a common misperception that these medications are insignificant or benign, when actually their chronic use -- particularly among the elderly and those with conditions such as arthritis -- is linked to serious and potentially fatal GI injury and bleeding," said Johnson.
The research was reported in Philadelphia during this week's annual meeting of the American College of Gastroenterology.